INSIDER – A woman died during an IVF procedure from a severe case of a condition called ovarian hyperstimulation syndrome.
OHSS can occur if IVF drugs overstimulate the ovaries, releasing chemicals that make blood vessels leak.
According to a report, the unnamed woman was “healthy” before she had the procedure.
A 23-year-old woman died on the operating table during a routine in vitro fertilization (IVF) procedure after a rare complication caused fluid to build up in her lungs and she stopped breathing.
The woman appeared to be ‘healthy’ before the IVF procedure
Ovarian hyperstimulation syndrome (OHSS) occurs when IVF drugs that help eggs to grow overstimulate the ovaries, which releases chemicals.
“According to Fortune Business Insights, the global In-Vitro Fertilization (IVF) Market size is projected to reach USD 36.39 Billion by 2026, at Compound Annual Growth Rate (CAGR) of 10.1% during forecast period … “
Those chemicals cause fluid to leak out of blood vessels into the abdomen, as well as the space around the heart and in the lungs in severe cases. It generally develops in the week after the drugs are used, but it can take longer.
Mild OHSS, which causes symptoms like abdominal swelling, discomfort, and nausea, is relatively common, affecting 33% of women having IVF, according to the Royal College of Obstetricians and Gynaecologists. Symptoms usually get better without treatment within seven to 10 days, RCOG states.
However, just over 1% of women undergoing IVF will develop moderate or severe OHSS, according to RCOG.
Symptoms include extreme thirst and signs of dehydration like dark urine, and difficulty breathing if there’s fluid in the lungs.
Blood clots in the legs or lungs, which may cause a swollen, tender leg or chest pain and breathlessness, are a rare complication of severe OHSS.
In the case of the unnamed woman who died, a physical examination and blood tests results before a procedure to retrieve her eggs indicated she was a “healthy, young woman,” health professionals from New Delhi, India, wrote in a report in a medical journal … READ MORE.